Over the last several decades, great advancements have been made on behalf of women and their contraceptive choices. For women using contraceptives that have a direct impact on their hormonal system, there are a few side effects that new research is now beginning to address. One side effect that hormonal contraception may have on a woman is her relationship between her mate and spouse.
Level of Attractiveness
According a study conducted by Proceedings of the National Academy of Science (PNAS) , women who were initially attracted to their mates during hormonal contraception consumption began to experience feeling less attractiveness to their partners once they stopped taking their contraceptives. Some women in the study felt less attractive to their spouses, to the point of desiring less physical intimacy. In addition to feeling less attractive to their mate, women actually began finding themselves attracted to men with similar genetic tendencies, versus those that possessed different tendencies. The study stated that this phenomenon could be due to instabilities of estrogen levels that make the body believe that it was already pregnant. Theoretically, pregnant women are typically more attracted to men with similar genetic dispositions.
When using hormonal altering contraception, it is important to note as with any medication, there are side effects that vary depending upon the patient. This study also noted that many women who suspended their use of hormonal contraception reported less satisfaction with their spouses during sexual encounters. This was a potential concern, specifically for women who were no longer on their contraceptives because they desired to conceive. Women found themselves wanting children, but not in the “mood” to follow through with sexual intercourse with their husbands.
Implications of Hormonal Contraception on the Relationship
It can be inferred that if a woman is struggling with her attraction to her mate and experiencing sexual frustration, the relationship will begin to suffer. Many women come off of their hormonal contraception to begin preparing for pregnancy through special care. If she is having second thoughts and reservations about how attractive and sexual desiring her husband is,this can potentially wreak havoc in all other areas of the relationship such as their emotional, physical, and personality capabilities.
Suggestions for Women to Consider
- Be aware of all of the potential side effects of your hormonal contraception.
- If you are considering suspending your hormonal contraception for any reason, first consult your gynecologist.
- Talk about the possible side of effect of coming off the contraception with your spouse.
- Communicate regularly with your spouse when you begin to notice differences in your sexual appetite or dissatisfaction with the relationship.
- If needed, consult a marriage counselor to assist with the hormonal changes that are negatively impacting your marriage.
This longitudinal study does bring to light some of the undesirable side effects of hormonal contraception. It does not serve a sound board to discourage women from taking hormonal contraception. Many couples use contraceptives to prevent unplanned pregnancies as a normal part of their relationship. However, it is important to note that there are physiological side effects that can pose a threat to a woman’s view of how she desires intimacy with her husband. This is information that would greatly benefit all women and their mates if they are considering hormonal contraception as a form of birth control.
For women that are considering going off their current hormonal contraception for planned pregnancies, health concerns, or personal choice reasons, it is strongly recommended that they make an appointment to see their gynecologist to discuss their options. Women who use hormonal contraception should be informed as much as possible.